rss
BMJ Case Reports 2014; doi:10.1136/bcr-2013-203163
  • CASE REPORT

A case of toxic epidermal necrolysis caused by trimethoprim-sulfamethoxazole

  1. Vijaya Raj Bhatt4
  1. 1Miriam Hospital, Providence, Rhode Island, USA
  2. 2Staten Island University Hospital, Staten Island, New York, USA
  3. 3University of Tennessee Health Science Center, Memphis, Tennessee, USA
  4. 4University of Nebraska Medical Center, Omaha, Nebraska, USA
  1. Correspondence to Dr Smith Giri, smithgiri963{at}gmail.com
  • Accepted 22 June 2014
  • Published 9 July 2014

Summary

Toxic epidermal necrolysis (TEN) is a rare but serious dermatological emergency characterised by diffuse exfoliation of the skin and mucous membranes due to immune mediated destruction of the epidermis which can lead to sepsis and respiratory distress. Trimethoprim-sulfamethoxazole is a widely used antibiotic which can rarely lead to TEN. Early diagnosis and aggressive medical care is essential for the reduction of high morbidity and mortality associated with this disease. We present a case of successfully recovered TEN due to trimethoprim-sulfamethoxazole in a 62 -year-old woman.

Register for free content

The full text of all Editor's Choice articles and summaries of every article are free without registration

The full text of Images in ... articles are free to registered users

Only fellows can access the full text of case reports (apart from Editor's Choice) - become a fellow today, or encourage your institution to, so that together we can grow and develop this resource

Don't forget to sign up for content alerts so you keep up to date with all the case reports as they are published, and let us know what you think by commenting on the Editor's blog

Navigate This Article